A few years ago, a friend, Alan Baumeister, embarked on an interesting journey. Alan had been Head of Psychology in Louisiana State University. He has been actively involved in the history of the mental health field and psychological inputs to it for a long time.
Louisiana is the state that hosted Robert Heath in Tulane University in the 1970s who it could be argued was the father of Deep Brain Stimulation (DBS). His story is told in a wonderful book by Lone Frank ‘The Pleasure Shock’.
Alan now having a little more time on his hands had turned to a topic that had interested him for a while – a suspicion that chronic use of stimulants could trigger Parkinson’s disease – a prospect more likely with increased rates of supposed Adult ADHD.
He emailed me a copy of an article that he had written asking for my thoughts. It was an excellent article. The idea that stimulants might trigger problems like this was new to me but the case he outlined made sense. It seemed a good idea to put the hypothesis on the radar so that if there was a problem someone might actually look for the data to see how big the problem might be.
I was expecting that Alan might have some difficulties getting his paper published but not that he would have quite the difficulties he had. It took several years before he could find a journal happy to take it. Several journals that he approached refused even to review it. His paper came back by return of email. This is not the way science is supposed to happen.
Finally nearly two years ago the paper was published – see here.
Since then a further paper by another group has appeared – see here.
This appears to show that exactly what Alan figures is right – people with a history of ADHD it seems are at increased risk of Parkinson’s disease, dementia and other cognitive disorders. The authors don’t say these problems are caused by the stimulants – they leave open the option that the illness has caused the illness but this is stimulant caused until proven otherwise.
The question is whether cognitive problems are something specific to the effect of stimulants on the dopamine system which is also involved in Parkinson’s disease, some poisoning of the dopamine system, or whether it’s a more general issue of whether the more drugs that people take for longer periods of time the more likely they are to suffer brain failure – to dement. People with ADHD of course end up taking cocktails of drugs.
In one of those coincidences, in the course of a week, two weeks back, several women (its rarely men) got in touch about problems members of their family were having or had. One drew my attention to a very common effect on SSRIs that I and most doctors have learned to dismiss – low sodium.
This was something some of us might have noticed when SSRIs turned up first and some people ended up with drastically low sodium levels. When you see it first as a doctor, you wonder should I get this person to Intensive Care. But nothing much seemed to happen and the problem seemed more often than not to auto-correct.
Another mentioned Osmotic Demyelination Syndrome (ODS). I’d never heard of this.
Turns out in the small print of details very enthusiastic nerdy trainee docs or docs in training might have noticed when revising for exams decades back was a condition called Central Pontine Myelinolysis (CPM). Neurologists know about this the rest of us don’t. Described decades back, no-one knew what caused it but it was thought it might be a toxin. Myelinolysis was an invented word because no-one wanted to use demyelination. It was thought the Pons of the brain was somehow uniquely susceptible to injury by something.
Some neurologists have moved on, many haven’t and few other docs know anything about ODS.
Basically myelinolysis is demyelination. It can happen anywhere in the brain. Its most commonly triggered by drugs. Its particularly common when in the course of trying to restore a person’s sodium levels to normal they are either rehydrated too quickly or too slowly or just at the right speed but the patient still ends up the myelin sheaths of some of their nerves being destroyed.
This has been a lightbulb moment for me. I’ve seen many cases over the past decade – usually of women who have had clear cognitive problems following antidepressant intake linked to an atypical neurological picture such as Parkinson’s like syndrome, supranuclear palsy or atypical motor neurone disorder. Whether caused by their antidepressant or not, these have come on after antidepressant intake. They are all consistent with ODS.
Right from the very start of the SSRI era, there has been a handful of people who have taken an SSRI and had an encephalopathic response to it – they claim something has gone so badly wrong and remained wrong after stopping what might have just been a few days of treatment, they figure they must have brain damage. In some instances it’s happened on the first course of treatment in other instances it’s happened on re-exposure. Some have been young people. Others have been older women.
Another thing that has been very clear for over a decade is that a strikingly large proportion of those attending dementia services or memory clinics linked to dementia services are on SSRIs and related drugs. The problem has been trying to work out if the anxiety states or nervousness that led to their SSRI were the first sign of dementia or whether the drug has caused memory and cognitive problems.
There have been several articles lately pointing to increased rates of dementia in people taking antidepressants, especially SSRIs. The problems are unlikely to be confined to SSRIs in that most anticonvulsants have significant effects on sodium levels and sodium channels also.
Dementia used to be Alzheimer type or multi-infarct – stemming from a series of minor strokes. Multi-infarct dementia was linked to smoking and with the drop in smoking data suggests it is happening less frequently – perhaps though soon to be replaced by multi-demyelination dementia.
Given that even people with considerable expertise on SSRIs or even in brain demyelination syndromes know little or nothing about these issues, and people with no background in healthcare have told me more than I knew up to this week, it looks like a concerted effort by a wider than usual group of people is needed to try and assemble a picture of what might be going on and what people should know about and might do about the situation.
(The little white spot in the image above shows something happening in the Pons).